Virginia, 2025Damaging Winds in Virginia, May 30, 2025
May 30, 2025 · NWS RNK · 13 events in 7 counties and zones
A cold front arrived in the area from the west, while the right entrance region of a jet streak aloft embedded in a synoptic scale 500mb trough passed across the Mid Atlantic. The cold front provided stronger forcing, and southwesterly flow ahead of the front helped clouds to clear through the morning, and allowed for instability to increase significantly by the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $28,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front arrived in the area from the west, while the right entrance region of a jet streak aloft embedded in a synoptic scale 500mb trough passed across the Mid Atlantic. The cold front provided stronger forcing, and southwesterly flow ahead of the front helped clouds to clear through the morning, and allowed for instability to increase significantly by the afternoon hours. Shear was favorable for both discrete supercells and more linear modes of convection, and widespread wind damage occurred along and east of the Blue Ridge in Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 30, 1:12 PM EST, 43 minutes earlier.
Area forecast discussion, May 30, 1:12 PM EST, 43 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
212 PM EDT Fri May 30 2025
.SYNOPSIS...
There is a high probability for showers and thunderstorms as a
cold front sweeps across the region through late afternoon.
Some of the storms may be severe, containing damaging winds and
large hail. A second front will cross the area Saturday. Passage
of these fronts will bring cooler temperatures and breezy
conditions.
&&
.NEAR TERM /THROUGH SATURDAY/...
As of 140 PM EDT Friday...
Key Messages:
1) Tornado Watch has been issued for the entire area through
this evening.
2) Passage of a cold front will bring an end to most rain, and
will bring in cooler breezy conditions to the area tonight.
3) Additional showers and storms are expected tomorrow.
A large positively-tilted short wave associated with a strong
upper jet was moving into the Mid Atlantic region this
afternoon. The trough will eventually become negatively-tilted
as it reaches the Atlantic coastline tonight. At the surface,
our entire area was in the warm sector, with a warm front across
northern VA. A cold front associated with this low was already
moving into areas west of the Blue Ridge. A surface low was
deepening on this front just to our west in response to the
increased forcing aloft. This threat looks slightly higher over
the piedmont of NC and VA.
Mesoscale analysis was showing strong instability and shear
across the entire area, and a Tornado Watch has been issued
through 8 pm for the entire area. Most CAMs are showing this
activity will be out of the area by 6-8 pm. Very strong winds
just off the surface, plenty of surface heating, and multiple
strong forcing mechanisms will support damaging winds, large
hail, and perhaps a tornado or two.
The passage of the cold front will introduce gusty northwest
winds for the evening and overnight. Winds at 850mb (winds 5kft
above the surface) in the wake of the short wave are forecast
around 40 to 45 kts. Part of this should mix to the surface in
the form of 25-35 mph wind gusts, with slightly higher gusts
possible on the ridgetops. Winds diminish some after about
midnight, but will increase again from the WNW tomorrow. Again
looking for gusts in the 25 to 35 mph range with higher gusts
on the ridgetops. It looks like we should stay just shy of Wind
Advisory criteria. A drop in dew points should also take place
resulting in cooler and less humid conditions tonight.
Temperatures will be in the 40s and 50s by early morning.
Lingering stratus and rain are expected for the mountains of WV
and western VA, while areas east of the Blue Ridge should have
clearing skies.
A secondary short wave trough and cold front pushes through the
area tomorrow and tomorrow night, bringing scattered showers
and storms. A few of these storms could be strong, but we will
not have the amount of forcing or moisture available that we
have today. Still, we could see isolated stronger storms,
especially with the cold core low aloft and steep lapse rates
that would support large hail.
Confidence is moderate in the near term forecast.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
As of 100 PM EDT Friday...
Key Messages:
1) Confidence is high for below normal temperatures this
weekend.
2) Shower possible along the NC/VA border Sunday.
An upper level low over southeastern Canada will stretch south
into the Carolinas Saturday night. Shortwaves rounding the
base of the trough will bring showers and thunderstorms across
Tennessee and North Carolina. A moist northwest wind, will have
clouds banked up against western slopes with possible light
rain/drizzle falling overnight. The low will drift north on
Sunday, bringing the base of the trough/shortwave axis across
southwestern Virginia and northern North Carolina. Showers are
likely along the North Carolina/Virginia border Sunday. High
pressure will build in across the area Sunday night and hang
around through the middle of next week.
Temperatures will run 3F-5F cooler than normal Sunday and
Monday.
&&
.LONG TERM /TUESDAY THROUGH FRIDAY/...
As of 100 PM EDT Friday...
Key Messages:
1) Confidence is high for a warming trend to continue through
Thursday.
2) A chance of showers and thunderstorms will return by the end
of next week as a frontal boundary approaches.
The upper level trough will drift off the Mid Atlantic coast
Tuesday with high pressure remaining at the surface. Tuesday's
temperatures will run warmer than normal with highs in the
upper 70s to lower 80s across the mountains and mid to upper 80s
in the foothills and Piedmont. This warm and dry weather
pattern should linger into Thursday. By the end of next week,
this ridge should break down allowing a cold front to enter the
region. This front may stall over the area, keeping the threat
for showers and thunderstorms into next weekend.
&&
.AVIATION /16Z FRIDAY THROUGH TUESDAY/...
As of 130 PM EDT Friday...
The first batch of rain is in the process of moving through,
bringing mainly plain rain to area terminals. So far lightning
has been absent, but expect another round of showers and strong
thunderstorms to move through along a cold front soon after
this first round. Seeing mostly MVFR conditions, with occasional
IFR in heavy rain. Could see severe weather with the second
area with damaging winds and hail possible, as well as an
isolated tornado. This threat looks best east of the Blue Ridge.
Tonight, areas east of the Blue Ridge scatter out, while stratus
and scattered showers continue for BLF and LWB. Gusty NW winds
develop behind the cold frontal passage, with winds at 5kft AGL
forecasted to be 40 kts. This should mix to the surface in the
form of 20-30 kt wind gusts. Models are indicating potential
for Low Level Wind Shear with the passage of the front and high
likelihood for turbulence per the gusty cross mountain barrier
winds after 21Z for the mountains.
Wind direction today is expected to be out of the south up until
the front passage this afternoon, then shift to the west-
northwest by this evening and continuing through the overnight.
EXTENDED AVIATION OUTLOOK...
A secondary front is expected to cross the mountains early
Saturday resulting in persistent potentially sub-VFR conditions
for the mountains in SHRA/TSRA. Downslope westerly winds should
continue to promote clearing east of the mountains with a
return to VFR east of the Blue Ridge. Dry high pressure will
promote VFR conditions Monday through Wednesday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.
&&
SYNOPSIS...SH
NEAR TERM...SH
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...SH
Hazardous weather outlook, May 30, 12:39 PM EST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
139 PM EDT Fri May 30 2025
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>044-507-508-311745-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-
Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell-
Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
139 PM EDT Fri May 30 2025
...TORNADO WATCH 348 IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Tornado Watch.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Gusty northwest winds are expected to develop tonight through
Saturday.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.
In the hours before
Special weather statement, May 30, 1:07 PM EST, 48 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
207 PM EDT Fri May 30 2025
VAZ009>014-016-018-WVZ044-301930-
Giles VA-Pulaski VA-Bland VA-Wythe VA-Montgomery VA-Smyth VA-
Craig VA-Carroll VA-Monroe WV-
207 PM EDT Fri May 30 2025
...STRONG THUNDERSTORMS WILL IMPACT
PULASKI...GILES...SOUTHWESTERN CRAIG...NORTHEASTERN SMYTH...SOUTHERN
BLAND...NORTHWESTERN CARROLL...WYTHE...MONTGOMERY AND SOUTHWESTERN
MONROE COUNTIES AND THE CITY OF RADFORD THROUGH 330 PM EDT...
At 207 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Glen Lyn to Oakvale to near Chapel to near
Rocky Gap to near Bastian to Ceres to Mount Rogers National
Recreation Area. Movement was east at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Pulaski...
Wytheville...
Marion...
and Pearisburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EDT for north central
and northwestern North Carolina...south central, southwestern and
west central Virginia...and southeastern West Virginia.
&&
LAT...LON 3706 8135 3705 8099 3714 8085 3727 8100
3735 8085 3747 8083 3747 8018 3738 8020
3734 8026 3726 8022 3699 8048 3698 8049
3701 8052 3693 8064 3691 8062 3676 8070
3677 8101 3680 8104 3678 8109 3680 8155
TIME...MOT...LOC 1807Z 265DEG 32KT 3738 8087 3732 8096 3729 8097 3726
8103 3714 8109 3701 8136 3682 8145
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EBSpecial weather statement, May 30, 1:43 PM EST, 12 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
243 PM EDT Fri May 30 2025
WVZ507-508-301930-
Western Greenbrier WV-Eastern Greenbrier WV-
243 PM EDT Fri May 30 2025
...STRONG THUNDERSTORMS WILL IMPACT
NORTHWESTERN GREENBRIER COUNTY THROUGH 330 PM EDT...
At 243 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Camden On Gauley to Craigsville to near
Bingham. Movement was northeast at 60 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rainelle...
Rupert...
Quinwood...
Bingham...
Beartown State Park...
Trout...
and Leonard.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Tornado Watch remains in effect until 800 PM EDT for west central
Virginia...and southeastern West Virginia.
&&
LAT...LON 3823 8037 3822 8036 3811 8036 3805 8027
3789 8076 3794 8081 3799 8077 3799 8079
3801 8079 3803 8080 3803 8082 3806 8080
3807 8082 3809 8082 3808 8070 3827 8044
TIME...MOT...LOC 1843Z 239DEG 54KT 3840 8065 3831 8066 3801 8082
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
EBThunderstorm Wind, Montgomery
- When
- May 30, 1:55 PM EST to 2:30 PM EST
- Where
- Montgomery County, 1.1 mi W of Mt Tabor
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 37.270, -80.420
Thunderstorm winds downed multiple trees throughout Montgomery County.
Thunderstorm Wind, Montgomery
- When
- May 30, 2:16 PM EST
- Where
- Montgomery County, 1.38 mi S of Montgomery
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.150, -80.330
Thunderstorm winds downed a tree onto a powerline on Pine Hollow Road.
Thunderstorm Wind, Roanoke
- When
- May 30, 2:35 PM EST
- Where
- Roanoke County, 2.35 mi NNE of Cave Spg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.260, -80.000
Thunderstorm winds caused a tree to snap on Larkview Circle.
Thunderstorm Wind, Roanoke
- When
- May 30, 2:42 PM EST
- Where
- Roanoke County, 1.77 mi SW of Vinton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.260, -79.920
Thunderstorm winds downed powerlines on Morehead Avenue.
Thunderstorm Wind, Franklin
- When
- May 30, 2:52 PM EST
- Where
- Franklin County, 2.31 mi ESE of Boones Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.110, -79.930
Thunderstorm winds downed one tree on Harmony Road, which blocked the road.
Thunderstorm Wind, Franklin
- When
- May 30, 2:52 PM EST
- Where
- Franklin County, 1.3 mi ESE of Boones Mill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.110, -79.950
Thunderstorm winds downed a cable line, which landed across Turner Lane.
Thunderstorm Wind, Bedford
- When
- May 30, 3:01 PM EST
- Where
- Bedford County, 1.1 mi W of Goodview
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.220, -79.740
Thunderstorm winds downed a tree on Goodview Road.
Thunderstorm Wind, Henry
- When
- May 30, 3:02 PM EST
- Where
- Henry County, 1.31 mi ENE of Fieldale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 36.710, -79.930
Thunderstorm winds downed a tree on Appalachian Drive near Fieldale.
Thunderstorm Wind, Franklin
- When
- May 30, 3:08 PM EST
- Where
- Franklin County, 6.66 mi ENE of Burnt Chimney
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.140, -79.720
Thunderstorm winds downed a tree across North Church Drive.
Thunderstorm Wind, Franklin
- When
- May 30, 3:10 PM EST
- Where
- Franklin County, 0.69 mi N of Rocky Mt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- 911 Call Center
- Coordinates
- 37.010, -79.880
Thunderstorm winds downed a tree on Old Franklin Turnpike.
Thunderstorm Wind, Bedford
- When
- May 30, 3:32 PM EST
- Where
- Bedford County, 0.88 mi SE of Forest
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 37.360, -79.270
Thunderstorm winds downed a tree on Bateman Bridge Road.
Thunderstorm Wind, Campbell
- When
- May 30, 3:33 PM EST
- Where
- Campbell County, 2.14 mi SSE of Bedford Spgs
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.270, -79.270
Thunderstorm winds downed powerlines on Leesville Road, near the intersection with Town Fork Road.
Thunderstorm Wind, Salem (C)
- When
- May 30, 6:31 PM EST
- Where
- Salem (C) County, 2.35 mi SSE of Salem (C)
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Broadcast Media
- Coordinates
- 37.270, -80.030
Thunderstorm winds downed multiple trees and large limbs, along with powerlines. A car window was damaged, and roof damage occurred to apartment balcony awnings, which were completely removed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Kentucky, May 30, 20251 death · 14 injured · EF2 · 6 events
- Tornadoes in Tennessee, May 30, 20255 injured · $150,000 · EF0 · 2 events
- Tornado and Hail in Virginia, May 30, 2025$333,000 · EF0 · 16 events
- Flash Flooding and Debris Flows in West Virginia, May 30, 2025$90,000 · 50 kt wind · 41 events
- Strong Wind in Pennsylvania, May 30 to 31, 2025$150,000 · 5 events
- Damaging Winds in West Virginia, May 30, 2025$29,000 · 50 kt wind · 33 events
- Tornado and Hail in South Carolina, May 30, 2025EF1 · 25 events
- Damaging Winds in Virginia, May 30, 2025$22,000 · 50 kt wind · 13 events
- Damaging Winds in Maryland, May 30, 2025$19,000 · 52 kt wind · 7 events
- Damaging Winds in South Carolina, May 30, 202551 kt wind · 18 events
- Flash Flooding in Pennsylvania, May 30 to 31, 2025$20,000 · 3 events
- Flood and Damaging Winds in Kentucky, May 30, 2025$18,000 · 61 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258275, 1258276, 1258273, 1258272, 1258277, 1258279, 1258280, 1258287, 1258284, 1258285, 1258282, 1258286, 1258274.